Building an Obesity Treatment Plan: Advanced Cases

Date: October 7-8, 2020
Accreditation: 12.5 CME/CE and 12.5 Medical Knowledge MOC Points (ABIM)
Schedule: Wednesday, Oct. 7 – 12:30-5:45 PM
Thursday, Oct. 8 – 7:30 AM-5:00 PM

Using the Obesity Medicine Association's four pillars of clinical obesity treatment, learn how to develop obesity treatment plans for patients with complex adiposity-related diseases. This case-based course is intended to build upon the core concepts of obesity medicine and help you gain the skills to implement more advanced techniques in your practice. You'll use real-life cases to practice building individualized treatment plans from start to finish.

Why Attend?

  • Learn to manage four common adiposity-related diseases: type 2 diabetes, coronary heart disease and congestive heart failure, lipedema, and osteoarthritis of the knee
  • Explore the impacts of obesity treatment on each of these associated diseases
  • Find out what key components to look for in the evaluation including medical history, physical exam, and laboratory results
  • Learn how to identify and adjust any concurrent medications to support weight management
  • Prioritize treatment approaches for each adiposity-related disease based on what you find during the initial evaluation
  • Examine the root causes of each associated disease and how to effectively treat both the obesity-related disease and the obesity
  • Understand how best to communicate and collaborate with other providers on the patient's healthcare team
  • Know when to refer to a disease specialist

Schedule on Wednesday, Oct. 7

12:30-12:45 PM - Introduction

Become familiar with the structure of this course and how you can get the most out of it.

12:45-1:45 PM - Type 2 Diabetes

  • Explore the role of insulin resistance in T2D and obesity
  • Identify the key components in the history and physical exam for patients with obesity and diabetes
  • Review the effects of dietary interventions on T2D
  • Develop a medication treatment plan for T2D considering impact on weight and cardiovascular risk

1:45-2:45 PM - Coronary Heart Disease and Congestive Heart Failure

  • Discuss the association of obesity and risk for CHD and CHF
  • Recognize the effect of obesity on CHD and CHF outcomes
  • Compare the effects of cardiovascular medications on obesity
  • Develop specialized treatment plans for patients with CHD/CHF and obesity

2:45-3:00 PM - Break

Take this opportunity to relax or network during this 15-minute break from the sessions.

3:00-4:00 PM - Osteoarthritis of the Knee

  • Discuss the role of metabolic dysfunction and fat mass in osteoarthritis (OA) of the knee
  • Describe the benefits of weight loss for OA of the knees
  • Recognize the effect of medications for managing arthritis pain on weight
  • Identify the role of the obesity medicine specialist in managing patients who are candidates for joint replacement therapy

4:00-5:00 PM - Lipedema

  • Define lipedema and distinguish it from other adiposity-related disorders
  • Apply the appropriate assessment tools to identify and stage a patient with lipedema
  • Identify the role of supplements, nutrition, manual therapy, and surgery in lipedema treatment
  • Develop an effective treatment strategy for patients with lipedema

5:00-5:45 PM - Q&A

Wrap up the day's sessions and get any lingering questions answered.

6:00-7:00 PM - Welcome Reception

Kick off the first night of the conference and get to know the other clinicians attending.

Schedule on Thursday, Oct. 8

5:45-6:30 AM - Bootcamp Workout

Wake up and get your blood pumping with a morning workout class.

7:30-8:15 AM - CME/CE Breakfast

This event is worth 0.75 CME/CE credits. In addition to class sessions, attendance at this event is required to earn the full 12.5 CME/CE credits for Building an Obesity Treatment Plan: Advanced Cases.

8:15-9:30 AM - Casework

  • Apply what you learned on the first day of the workshop as you work in small groups, guided by faculty experts, to develop treatment plans for complex patient cases
  • Develop obesity treatment strategies using nutritional, physical activity, behavioral, and pharmacologic interventions for patients with type 2 diabetes, coronary heart disease and congestive heart failure, lipedema, and osteoarthritis of the knee
  • Build treatment plans for four cases total throughout the day

9:30-9:45 AM - Break

Take this opportunity to relax or network during this 15-minute break from the sessions.

9:45-11:00 AM - Casework

  • Apply what you learned on the first day of the workshop as you work in small groups, guided by faculty experts, to develop treatment plans for complex patient cases
  • Develop obesity treatment strategies using nutritional, physical activity, behavioral, and pharmacologic interventions for patients with type 2 diabetes, coronary heart disease and congestive heart failure, lipedema, and osteoarthritis of the knee
  • Build treatment plans for four cases total throughout the day

11:00-11:45 AM - Lunch

Enjoy lunch while you relax or network during this 45-minute break from the sessions.

11:45 AM-1:00 PM - Casework

  • Apply what you learned on the first day of the workshop as you work in small groups, guided by faculty experts, to develop treatment plans for complex patient cases
  • Develop obesity treatment strategies using nutritional, physical activity, behavioral, and pharmacologic interventions for patients with type 2 diabetes, coronary heart disease and congestive heart failure, lipedema, and osteoarthritis of the knee
  • Build treatment plans for four cases total throughout the day

1:00-1:15 PM - Break

Take this opportunity to relax or network during this 15-minute break from the sessions.

1:15-2:30 PM - Casework

  • Apply what you learned on the first day of the workshop as you work in small groups, guided by faculty experts, to develop treatment plans for complex patient cases
  • Develop obesity treatment strategies using nutritional, physical activity, behavioral, and pharmacologic interventions for patients with type 2 diabetes, coronary heart disease and congestive heart failure, lipedema, and osteoarthritis of the knee
  • Build treatment plans for four cases total throughout the day

2:30-2:45 PM - Break

Take this opportunity to relax or network during this 15-minute break from the sessions.

2:45-3:45 PM - Billing and Coding in Obesity Medicine

  • Utilize complex patient cases to review billing and coding guidelines for obesity management visits
  • Apply common relevant ICD 10 codes as part of the evaluation of patients with obesity
  • Apply common relevant CPT codes as part of the evaluation of patients with obesity

3:45-4:45 PM - Go Team! Team-based Care in Obesity Medicine

  • Distinguish between team-based care and individual care
  • Discuss models for an office-based care team versus community-based care team
  • Optimize billing and coding for team-based treatment of obesity

4:45-5:00 PM - Closing Q&A

Wrap up the course and get any lingering questions answered.

5:00-6:30 PM - Exhibit Hall Opening Reception

Join the exhibitors for opening night in the exhibit hall and get the first look at the technologies, products, and services available to enhance and improve your practice. Meet with exhibitors, try samples, and discover new tools to use when treating patients with obesity.

Commercial Support

This education activity may receive support through an educational grant from a commercial interest.